Pennsylvania, 2019

Flash Flooding in Pennsylvania, August 5, 2019

August 5, 2019 · NWS PBZ · 2 events in 1 county or zone

An upper-level trough remained in place over the region on August 5th. Instability was sufficient for the generation of numerous showers and thunderstorms, especially north of Pittsburgh, but relatively low CAPE and shear levels kept storms sub-severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper-level trough remained in place over the region on August 5th. Instability was sufficient for the generation of numerous showers and thunderstorms, especially north of Pittsburgh, but relatively low CAPE and shear levels kept storms sub-severe. However, a slow-moving storm with very heavy rainfall did create some minor flash flooding in portions of Mercer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 5, 4:43 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 5, 4:43 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
543 PM EDT Mon Aug 5 2019

.SYNOPSIS...
Isolated showers and storms are possible this afternoon. Rain will
be possible once again on Tuesday and Wednesday with the next front.
Temperatures will remain seasonable over the next several days.

&&

.NEAR TERM /THROUGH TUESDAY/...
Updates to the grids were fairly cosmetic overall and were related to
radar and hi-res model trends. Scattered slow-moving thunderstorms
will continue for the next few hours, and then rapidly collapse with
sunset. Due to weak flow overall, the main concern will be possible,
very isolated instances of flooding. Heavy rainfall parameters such
as precipitable water and warm cloud depths are not overly impressive
at this point, but with very slow cell motions, precipitation totals
will still need to be watched. Updraft strength has not been too
great either, and storms have only been managing small hail and
possibly a 40 MPH wind gust or two. Once storms dissipate, a quiet
overnight period can be expected along with low temperatures slightly
above normal.

Previous discussion for Tuesday...

While the next cold front is not expected to cross the area until
Wednesday night, showers/thunderstorms will develop well in advance
of the front as it moves across Michigan tomorrow, bringing a greater
chance of precipitation than there is today. Have slightly expanded
the area of likely pops, generally to the north and west of
Pittsburgh. Temperatures will run a couple degrees above normal.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Showers and thunderstorms will be likely Tuesday night across Ohio,
although coverage is not expected to be as high farther to the east.
Rain is expected in all locations Wednesday, with the cold front
finally moving through Wednesday night. A secondary cold front diving
across the eastern Great Lakes will bring another round of rain from
Pittsburgh to the northwest on Thursday. Temperatures will drop a
couple of degrees with the widespread cloud cover.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure will settle across the Great Lakes through the extended
forecast, and while showers will linger Thursday night into Friday,
the rest of the forecast is expected to be dry. The secondary cold
front will bring a larger temperature drop than the first cold front,
dropping temperatures a few degrees below typical mid August heat.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
A weak shortwave trough is expected to support afternoon and evening
showers and isolated storms, however VFR conditions will continue to
prevail. Due to the 'spottiness' of showers, only VCSH was mentioned
in the TAF group. An isolated TS may pop up, but mid-level warming
is expected to damper strong storm growth.

Patchy fog is expected to return during the early morning hours due
to the lingering low-level moisture for a few sites.

.Outlook...
Rain and restrictions will become likely by Tue with the encroachment
of a cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 5, 3:18 AM EST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
418 AM EDT Mon Aug 5 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-060830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
418 AM EDT Mon Aug 5 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 2:09 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
309 PM EDT Mon Aug 5 2019

PAZ029-051945-
Washington-
309 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL WASHINGTON COUNTY...

At 309 PM EDT, a strong thunderstorm was located near McGovern, or
near Canonsburg. The storm is nearly stationary.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
McMurray...                       Washington...
Canonsburg...                     Wolfdale...
McGovern...                       East Washington...
Houston...                        Eighty Four...
Cokeburg...                       Meadow Lands...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 14 and 29.
  Interstate 79 in Pennsylvania between mile markers 32 and 47.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4030 8026 4026 8003 4010 8007 4015 8029
TIME...MOT...LOC 1909Z 018DEG 3KT 4021 8019

CL
Special weather statement, Aug 5, 2:57 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
357 PM EDT Mon Aug 5 2019

PAZ021-052030-
Allegheny-
357 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTH CENTRAL ALLEGHENY COUNTY...

At 357 PM EDT, a strong thunderstorm was located over Franklin Park.
the storm is nearly stationary.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
McCandless Township...            Franklin Park...
Hampton Township...               Wexford...
Bell Acres...                     Bradfordwoods...
Sewickley Heights...              Sewickley Hills...
Pine Township...                  Warrendale...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 31 and 34.
  Interstate 79 in Pennsylvania between mile markers 70 and 77.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4057 7998 4055 8015 4061 8016 4061 8014
      4064 8015 4065 8013 4067 8002
TIME...MOT...LOC 1957Z 260DEG 4KT 4060 8009

CL
Special weather statement, Aug 5, 3:18 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
418 PM EDT Mon Aug 5 2019

PAZ014-021-052045-
Butler-Allegheny-
418 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL BUTLER AND NORTHEASTERN
ALLEGHENY COUNTIES...

At 417 PM EDT, a strong thunderstorm was located over Hampton
Township, or near McCandless Township. The storm is nearly
stationary.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Ross Township...                  McCandless Township...
Shaler Township...                Hampton Township...
Fox Chapel...                     Gibsonia...
Russellton...                     Curtisville...
Valencia...                       Pine Township...

This includes  Pennsylvania Turnpike between mile markers 35 and 46.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4054 7999 4069 8003 4069 7985 4054 7983
TIME...MOT...LOC 2017Z 260DEG 3KT 4060 7998

CL
Special weather statement, Aug 5, 3:47 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
447 PM EDT Mon Aug 5 2019

PAZ014-021-052115-
Butler-Allegheny-
447 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN BUTLER AND NORTHEASTERN
ALLEGHENY COUNTIES...

At 446 PM EDT, a strong thunderstorm was located near Gibsonia, or 8
miles northeast of McCandless Township, moving southeast at 5 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
McCandless Township...            Hampton Township...
O'hara Township...                Wexford...
Fox Chapel...                     Gibsonia...
Sarver...                         Saxonburg...
Russellton...                     Nixon...
Curtisville...                    Valencia...

This includes  Pennsylvania Turnpike between mile markers 33 and 46.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4064 8005 4079 7992 4078 7969 4051 7987
TIME...MOT...LOC 2046Z 303DEG 6KT 4067 7992

CL
Local storm report, Aug 5, 4:01 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT MON AUG 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND DMG     RECTOR                  40.20N  79.24W
08/02/2019                   WESTMORELAND       PA   DEPT OF HIGHWAYS

            SR381 CLOSED TO DOWNED POWER LINE. TIME ESTIMATED BASED
            ON RADAR

0500 PM     FLOOD            DONEGAL                 40.11N  79.38W
08/02/2019                   WESTMORELAND       PA   911 CALL CENTER

            TWO RESIDENCES REPORTING FLOODING ON EVANS LANE AND ON
            ROUTE 31. TIME ESTIMATED.

0610 PM     TSTM WND DMG     1 E TAYLORSTOWN STATION 40.15N  80.35W
08/02/2019                   WASHINGTON         PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN BUFFALO TOWNSHIP. TIME ESTIMATED
            BASED ON RADAR.

&&

EVENT NUMBER PBZ1902807
EVENT NUMBER PBZ1902808
EVENT NUMBER PBZ1902809

JF
Special weather statement, Aug 5, 4:48 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
548 PM EDT Mon Aug 5 2019

PAZ007-052230-
Mercer-
548 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL MERCER COUNTY...

At 548 PM EDT, a strong thunderstorm was located 7 miles east of
Hermitage, moving east at 10 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Hermitage...                      Grove City...
Mercer...                         Stoneboro...
Sandy Lake...                     Clark...
Fredonia...                       Jackson Center...
New Lebanon...                    Maurice K Goddard State Park...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 114 and 130.
  Interstate 80 in Pennsylvania between mile markers 6 and 27.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4124 8000 4117 8000 4115 8002 4114 8042
      4132 8042 4142 8004
TIME...MOT...LOC 2148Z 266DEG 7KT 4124 8031

07

The radar

The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
August 5, 5:54 PM EST to 7:12 PM EST
Where
Mercer County, 2.85 mi E of Charleston to 2.92 mi E of Charleston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.234, -80.316

The county 911 call center reported that Old Sharon Road was flooded near Sharon Mercer Road.

Flash Flood, Mercer

When
August 5, 6:15 PM EST to 7:12 PM EST
Where
Mercer County, 3.54 mi ENE of Charleston to 3.6 mi ENE of Charleston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.246, -80.305

County 911 officials reported flooding at the intersection of Lamor Road and Valley Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849482, 849483.